Alert archive / Wyoming / High Wind Watches in 2020
High Wind Watch 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 15, 2020, 7:10 PM MST for 5 counties in Wyoming; Banner County, Kimball County, Nebraska. It took effect at Jan 17, 2020, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 7:10 PM MST (02:10 UTC)
- In effect from
- Jan 17, 2020, 5:00 AM MST
- Expired
- Jan 16, 2020, 1:37 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Kimball County, NE, Albany County, WY, Carbon County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2577 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS75 KCYS 160210 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 710 PM MST Wed Jan 15 2020 WYZ106-110-116-117-170000- /O.NEW.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 710 PM MST Wed Jan 15 2020 ...HIGH WIND WATCH IN EFFECT FROM EARLY FRIDAY MORNING THROUGH SATURDAY EARLY MORNING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills. This includes Interstate 80 near Arlington and Elk mountain as well as I-25 at Bordeaux and the I-80 Summit. * WHEN...From early Friday morning through early Saturday morning. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high profile vehicles with strong crosswinds. Use caution if you are driving. Secure loose outdoor items as they may be blown and damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ107-108-115-118-119-170000- /O.NEW.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ East Platte County-Goshen County-Laramie Valley- Central Laramie County-East Laramie County- Including the cities of Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs 710 PM MST Wed Jan 15 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...East Platte County, Goshen County, Laramie Valley, Central Laramie County and Eastern Laramie County to the nebraska state line. This includes I-25 near Wyo Hill as well as the cities of Cheyenne and Laramie. * WHEN...From Friday morning through late Friday night. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high profile vehicles with strong crosswinds. Use caution if you are driving. Secure loose outdoor items as they may be blown and damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Lyons
2 follow-up statements
602 WWUS75 KCYS 161035 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 335 AM MST Thu Jan 16 2020 NEZ020-054-WYZ109-113-170000- /O.EXA.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ Banner-Kimball-Central Carbon County- Upper North Platte River Basin- Including the cities of Harrisburg, Kimball, Rawlins, Saratoga, and Encampment 335 AM MST Thu Jan 16 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Friday morning through late Friday night. * WHAT...West winds 35 to 45 mph with gusts up to 65 MPH. * WHERE...Interstate 80 between Rawlins and Kimball, Interstate 25 between the Colorado State Line and Glendo, Highway 85 between Cheyenne and Torrington. This includes the cities of Rawlins, Saratoga, Laramie, Cheyenne, Wheatland, and Torrington. * WHEN...11 AM MST Friday until 2 AM MST Saturday. * IMPACTS...Mainly to transportation. Travel will be hazardous for light and high profile vehicles, including camping and tractor trailers. There will be a high risk for blow overs, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ106-110-116-117-170000- /O.CON.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 335 AM MST Thu Jan 16 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph. * WHERE...Interstate 80 between Rawlins and Cheyenne, and Interstate 25 between Chugwater and Wheatland. * WHEN...5 AM MST Friday until 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Travel will be hazardous for light and high profile vehicles, including camping and tractor trailers. There will be a high risk for blow overs, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ107-108-115-118-119-170000- /O.CON.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ East Platte County-Goshen County-Laramie Valley- Central Laramie County-East Laramie County- Including the cities of Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs 335 AM MST Thu Jan 16 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Interstate 80 between Rawlins and Kimball, Interstate 25 between the Colorado State Line and Glendo, Highway 85 between Cheyenne and Torrington. This includes the cities of Rawlins, Saratoga, Laramie, Cheyenne, Wheatland, and Torrington. * WHEN...From Friday morning through late Friday night. * IMPACTS...Mainly to transportation. Travel will be hazardous for light and high profile vehicles, including camping and tractor trailers. There will be a high risk for blow overs, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
740 WWUS75 KCYS 162037 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 137 PM MST Thu Jan 16 2020 WYZ113-162145- /O.CAN.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ Upper North Platte River Basin- Including the cities of Saratoga and Encampment 137 PM MST Thu Jan 16 2020 ...HIGH WIND WATCH IS CANCELLED... Gusty winds are still expected with this event though winds should remain under high wind warning criteria of 58 mph. $$ WYZ109-115-171200- /O.UPG.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ /O.NEW.KCYS.HW.W.0007.200117T1600Z-200118T1800Z/ Central Carbon County-Laramie Valley- Including the cities of Rawlins, Bosler, and Laramie 137 PM MST Thu Jan 16 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO 11 AM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Carbon County and Laramie Valley Counties. * WHEN...From 9 AM Friday to 11 AM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Those traveling in high-profile, low weight trailers or with campers should monitor road conditions via 5 1 1. && $$ WYZ110-116-171200- /O.UPG.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/ /O.NEW.KCYS.HW.W.0007.200117T1600Z-200118T1800Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 137 PM MST Thu Jan 16 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO 11 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. Areas of blowing snow may create hazardous travel conditions with slick roads and limited visibility. * WHERE...North Snowy Range Foothills and South Laramie Range Counties. * WHEN...From 9 AM Friday to 11 AM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Those traveling in high-profile, low weight trailers or with campers should monitor road conditions via 5 1 1. && $$ NEZ020-054-WYZ107-108-118-119-171200- /O.UPG.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/ /O.NEW.KCYS.HW.W.0007.200117T2000Z-200118T1800Z/ Banner-Kimball-East Platte County-Goshen County- Central Laramie County-East Laramie County- Including the cities of Harrisburg, Kimball, Wheatland, Guernsey, Torrington, Cheyenne, and Pine Bluffs 137 PM MST Thu Jan 16 2020 ...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 11 AM MST SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In Wyoming, East Platte County, Goshen County, Central Laramie County and East Laramie County Counties. In Nebraska, Banner and Kimball Counties. * WHEN...From 1 PM Friday to 11 AM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Those traveling in high-profile, low weight trailers or with campers should monitor road conditions via 5 1 1. && $$ WYZ106-117-171200- /O.UPG.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/ /O.NEW.KCYS.HW.W.0007.200117T2000Z-200118T1800Z/ Central Laramie Range and Southwest Platte County- South Laramie Range Foothills- Including the cities of Bordeaux, Whitaker, Federal, and Horse Creek 137 PM MST Thu Jan 16 2020 ...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 11 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and South Laramie Range Foothills Counties. * WHEN...From 1 PM Friday to 11 AM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Those traveling in high-profile, low weight trailers or with campers should monitor road conditions via 5 1 1. && $$ WM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 15, 4:30 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 15, 4:30 PM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 430 PM MST Wed Jan 15 2020 .SHORT TERM...(This evening through Thursday) Issued at 130 PM MST Wed Jan 15 2020 Current surface analysis shows a frontal boundary from Alliance to just east of Douglas northwest to central Montana this afternoon. It has been cold east of this front with Chadron only reaching 12F for their high so far today. While west of this front...temperatures have climbed into the mid 30s. Latest Craig to Casper 850/700mb height gradients continue to ease this afternoon. Strong winds came close...Bordeaux had a gust to 55mph. While over the SUmmit and eastern foothills...gusts in the mid to upper 40s occurred this morning. With decreasing gradients...decided to cancel the High Wind Warnings we had out. Winds are expected to continue easing through the rest of the afternoon. GFS Craig to Casper 850mb/700mb height gradients down to 4/23mtrs by 00Z this afternoon. So light winds expected overnight. A pretty nice day expected Thursday with fairly light winds and partly cloudy skies. Shortwave ridge axis passes through afternoon with 700mb winds shifting to the southwest behind the ridge axis. .LONG TERM...(Thursday night through Wednesday) Issued at 130 PM MST Wed Jan 15 2020 Friday continues to show potential impacts as a Bora Strong wind event takes shape. Strong winds could develop as early as Thursday evening across northern Carbon County near Muddy Gap. But more populated areas begin to see these winds Friday afternoon. Craig to Casper 850/700mb height gradients above 60mtrs by 18Z Friday...peaking out at 84/71mtrs respectively at 21Z Friday. GFS 750 and 800mb winds well above 60kts from Wheatland to Cheyenne that spread southeast into the Panhandle towards 00Z Saturday. Looks like a fairly widespread strong wind event with strong winds spilling outside the wind prone areas Friday afternoon and evening. Given we still have almost 48 hours from onset...decided to hold off on a watch for another model run to try to better nail down locations of strong winds. Likely to need Winter Advisories for the Snowy and Sierra Madre Ranges Friday as well. Getting 8-10 inches in both mountain ranges...so that will be another concern for later shifts. A warmer and drier pattern stetting up for Sunday on into next week as upper ridge builds into the area and remains until at least Tuesday next week. && .AVIATION...(For the 00Z TAFS through Thursday afternoon) Issued at 430 PM MST Wed Jan 15 2020 VFR conditions will continue tonight through early Thursday with very low chances for fog or low CIGS. Gusty winds this evening will subside over the next hour or two after sunset across most of the area. Occasional gusts up to 25 knots are possible at KLAR with south winds through tonight. Diurnal winds late Thursday morning through Thursday afternoon will again be breezy for most terminals. && .FIRE WEATHER... Issued at 130 PM MST Wed Jan 15 2020 Breezy conditions expected to continue this afternoon into Thursday before a more widspread and stronger wind event Friday afternoon through Saturday morning. Given most areas have a snowpack and temperatures remain cold...do not expect fire weather to be a concern over next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...TJT FIRE WEATHER...GCC
Hazardous weather outlook, Jan 15, 1:32 PM MST, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 132 PM MST Wed Jan 15 2020 WYZ103>105-107-109>115-118-162045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County- 132 PM MST Wed Jan 15 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A period of strong winds is possible Friday into Friday evening behind a cold front. Moderate mountain snowfall for the Snowy and Sierra Madre Ranges expected Friday as well with 8 to 10 inches expected. .Spotter information statement... Spotter activation will not be needed. WYZ106-116-117-162045- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- 132 PM MST Wed Jan 15 2020 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A period of strong winds is possible Friday into Friday evening behind a cold front. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-162045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Goshen County-East Laramie County- 132 PM MST Wed Jan 15 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A period of strong winds is possible Friday into Friday evening behind a cold front. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:37 PM MST | High Wind Warning | CYS | Albany, Carbon, Goshen, Laramie, Niobrara, Platte | 55 hr |
| Jan 16, 1:44 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 36 hr |
Nearby
High Wind Watches in Wyoming, 2020High Wind Watches in Nebraska, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.